Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 253, NWS Springfield, MO

September 24, 1998Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 24, 1998, 9:22 AM CDT for Vernon County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 1998, 9:22 AM CDT (14:22 UTC)
Expired
Sep 24, 1998, 2:25 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 241424
FFWSGF
MOC217-241925-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 AM CDT THU SEP 24 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 225 PM CDT

* AT 917 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING HEAVY RAINFALL.  THESE STORMS WERE LOCATED
  ACROSS NORTHERN VERNON COUNTY AND WERE MOVING EAST AT 30 MPH.
  DOPPLER RADAR WAS ESTIMATING ONE TO TWO INCHES WITHIN THE PAST HOUR
  WITH THESE STORMS WITH OVER THREE INCHES TOTAL SO FAR.

* SEVERAL BANDS OF HEAVY RAIN ARE EXPECTED TO MOVE ACROSS THIS SAME
  AREA DURING THE REMAINDER OF THE MORNING. AN ADDITIONAL ONE TO TWO
  INCHES OF RAIN WILL BE POSSIBLE WITH THESE STORMS CAUSING
  ADDITIONAL FLOODING.


FLOODING OF ROADS...HIGHWAYS...DITCHES...AND OTHER LOW LYING AREAS
WILL OCCUR WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY...EVEN TRUCKS.  AVOID FLOODED ROADWAYS AND LOW WATER CROSSINGS.

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 4:36 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Sep 24, 4:36 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
436 AM CDT THU SEP 24 1998

BASED ON 850-300 THICKNESS RECONFIGURED ZONES TO HAVE HIGHEST POP IN
NRN ZONES/SE KS WITH LOWER POPS FURTHER S. TSRA/SHRA WILL MOVE ACROSS
NRN ZONES AND THEN SHOULD TRACK SOUTHEAST ACROSS PORTIONS OF SOUTH
CENTRAL MISSOURI.

SS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 11:28 AM CDTFlash Flood WarningSGFCedar3 hr
Sep 24, 2:32 PM CDTFlash Flood WarningSGFVernon4 hr
Sep 24, 3:59 PM CDTFlash Flood WarningSGFGreene3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.